Arkansas, 2018

Damaging Wind in Arkansas, July 16, 2018

July 16, 2018 · NWS TSA · 1 event in 1 county or zone

Scattered thunderstorms developed during the afternoon of the 16th across northwestern Arkansas as a weak upper level disturbance and associated cold front moved into the area from the northwest. The strongest storms produced damaging wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Scattered thunderstorms developed during the afternoon of the 16th across northwestern Arkansas as a weak upper level disturbance and associated cold front moved into the area from the northwest. The strongest storms produced damaging wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 16, 12:01 PM CST, 2 hours 9 minutes earlier.

Area forecast discussion, Jul 16, 12:01 PM CST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
101 PM CDT Mon Jul 16 2018

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
An outflow boundary extended from just north of Tulsa to just west
of Vinita. Storms will continue to form along and ahead of this
boundary this afternoon. The better storm coverage will be across
northeast Oklahoma through early afternoon, and affect the NW
Arkansas terminals by mid to late afternoon. Storms may also be
more concentrated across southeast Oklahoma, where the area has
remained mostly sunny this morning. MVFR conditions are expected
near thunderstorms along with gusty winds. Otherwise, VFR
conditions are forecast the majority of the period with light
winds.

&&

.PREV DISCUSSION... /Issued 951 AM CDT Mon Jul 16 2018/

..UPDATE...

DISCUSSION...
Morning surface analysis shows an outflow boundary/front extending
from far southeast Kansas into northeast Oklahoma from
Bartlesville to near Stillwater. An area of stronger storms will
affect Osage County east along the Kansas/Oklahoma border.
Meanwhile new development is possible along and ahead of the
boundary through the afternoon.

The heat advisory is in effect this afternoon and will leave it as
is. Some areas will be cooler due to clouds and areas of showers
or storms.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 8 PM CDT this evening for OKZ049-053>076.

AR...Heat Advisory until 8 PM CDT this evening for ARZ019-020-029.

&&

LONG TERM....23
AVIATION.....06

CORFIDI
Hazardous weather outlook, Jul 16, 11:54 AM CST, 2 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
1254 PM CDT Mon Jul 16 2018

ARZ001-002-010-011-019-020-029-OKZ049-053>076-171030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
1254 PM CDT Mon Jul 16 2018

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This afternoon and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Eastern Oklahoma and western Arkansas.
	ONSET...Ongoing.

HEAVY RAIN.
	RISK...Limited.
	AREA...Eastern Oklahoma and western Arkansas.
	ONSET...Ongoing.

DANGEROUS HEAT.
	RISK...Significant.
	AREA...Eastern Oklahoma and western Arkansas.
	ONSET...Ongoing.

	AREA AT GREATEST RISK...Far northeast and far southeast Oklahoma.

DISCUSSION...
A persistent area of thunderstorms has been moving east along the
Kansas and Oklahoma border with an outflow boundary out ahead of
these storms. This boundary will be the focus for more storms
this afternoon across northeast Oklahoma into northwest Arkansas.
Showers have been ongoing all morning across eastern central
Oklahoma, south of Tulsa toward Tahlequah, and this has kept the
airmass in this zone more stable. However, the airmass along and
south of Interstate 40 has become more unstable. Storms may also
form this afternoon across this area. Any of the storms this
afternoon will have a limited threat of damaging wind gusts.

Hot and humid conditions also continue this afternoon across much
of eastern Oklahoma and west central Arkansas except in cloudy
areas. Early afternoon heat index values range from 101 to 105
degrees with a heat advisory in effect until 8 PM. Heat index
values will top out in the 105 to 109 range by mid afternoon with
cooler values across far northwest Arkansas.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
TUESDAY and WEDNESDAY...Thunderstorm Potential...Dangerous Heat Potential.
THURSDAY through SUNDAY...Dangerous Heat Potential.

EXTENDED DISCUSSION...
The pattern will remain unsettled into mid week, with thunderstorm
chances continuing through Wednesday. There will be a continued
threat for strong downburst winds with the strongest afternoon
storms.

Hot and humid conditions will continue this week, likely increasing
late in the week as the upper level ridge builds into the area.

weather.gov/tulsa contains additional information.

CORFIDI

In the hours before

Special weather statement, Jul 16, 1:41 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Tulsa OK
241 PM CDT MON JUL 16 2018

ARZ019-029-OKZ072-162030-
Sebastian AR-Crawford AR-Sequoyah OK-
241 PM CDT MON JUL 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CRAWFORD...
NORTHWESTERN SEBASTIAN AND EAST CENTRAL SEQUOYAH COUNTIES UNTIL 330
PM CDT...

At 240 PM CDT, a strong thunderstorm was located near Moffett, moving
east at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations in or near the path include...
Fort Smith...                     Van Buren...
Cedarville...                     Roland...
Moffett...                        Figure Five...
Concord...                        Shibley...
Dora...                           Furry...

This includes the following highways,
 Interstate 40 in Arkansas between mile markers 0 and 10.
 Interstate 40 in Oklahoma between mile markers 323 and 328.
 Interstate 540 between mile markers 1 and 9.

LAT...LON 3534 9443 3538 9443 3537 9445 3538 9447
      3537 9449 3535 9448 3534 9449 3534 9452
      3549 9456 3560 9430 3535 9422
TIME...MOT...LOC 1940Z 252DEG 15KT 3543 9446
Special weather statement, Jul 16, 1:52 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Tulsa OK
252 PM CDT MON JUL 16 2018

ARZ019-029-OKZ072-162045-
Sebastian AR-Crawford AR-Sequoyah OK-
252 PM CDT MON JUL 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CRAWFORD...
NORTHWESTERN SEBASTIAN AND SOUTHEASTERN SEQUOYAH COUNTIES UNTIL 345
PM CDT...

At 252 PM CDT, two strong thunderstorms were located 3 miles
northeast of Moffett and 2 miles southwest of Arkoma. Movement was
east at 15 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations in or near the path include...
Fort Smith...                     Van Buren...
Alma...                           Barling...
Arkoma...                         Moffett...
Fort Smith Regional Airport...    Jenny Lind...
Kibler...                         Concord...
Shibley...                        Mill Creek...
Rye Hill...                       Dora...
Furry...

This includes the following highways,
 Interstate 40 in Arkansas between mile markers 0 and 13.
 Interstate 40 in Oklahoma between mile markers 325 and 328.
 Interstate 540 between mile markers 1 and 14.

LAT...LON 3549 9415 3521 9432 3526 9444 3538 9443
      3537 9445 3538 9447 3537 9449 3535 9448
      3533 9450 3531 9448 3530 9449 3531 9453
      3532 9456 3550 9446
TIME...MOT...LOC 1952Z 276DEG 13KT 3544 9442 3533 9448
Special weather statement, Jul 16, 1:56 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Tulsa OK
256 PM CDT MON JUL 16 2018

ARZ001-162045-
Benton AR-
256 PM CDT MON JUL 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BENTON COUNTY UNTIL
345 PM CDT...

At 256 PM CDT, a strong thunderstorm was located over Gravette,
moving east at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations in or near the path include...
Bentonville...                    Bella Vista...
Gravette...                       Hiwasse...
Miller...                         Centerton...

LAT...LON 3636 9423 3636 9453 3650 9452 3650 9425
TIME...MOT...LOC 1956Z 258DEG 13KT 3643 9444
Special weather statement, Jul 16, 2:04 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Tulsa OK
304 PM CDT MON JUL 16 2018

OKZ076-162045-
Le Flore OK-
304 PM CDT MON JUL 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LE FLORE COUNTY UNTIL 345
PM CDT...

At 304 PM CDT, a strong thunderstorm was located 6 miles west of
Poteau, moving east at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations in or near the path include...
Poteau...                         Panama...
Wister...                         Howe...
Cameron...                        Shady Point...

LAT...LON 3496 9480 3511 9483 3525 9455 3505 9452
      3491 9456
TIME...MOT...LOC 2004Z 255DEG 11KT 3507 9474
Special weather statement, Jul 16, 2:09 PM CST, 1 minute before
Special Weather Statement
National Weather Service Tulsa OK
309 PM CDT MON JUL 16 2018

OKZ075-076-162100-
Latimer OK-Le Flore OK-
309 PM CDT MON JUL 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LATIMER AND
SOUTHWESTERN LE FLORE COUNTIES UNTIL 400 PM CDT...

At 309 PM CDT, a strong thunderstorm was located over Bengal, moving
east at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations in or near the path include...
Talihina...                       Fanshawe...
Talimena State Park...            Bengal...

LAT...LON 3473 9512 3485 9515 3498 9488 3470 9484
TIME...MOT...LOC 2009Z 255DEG 10KT 3481 9506
Special weather statement, Jul 16, 2:10 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Tulsa OK
310 PM CDT MON JUL 16 2018

OKZ076-162100-
Le Flore OK-
310 PM CDT MON JUL 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LE FLORE COUNTY
UNTIL 400 PM CDT...

At 310 PM CDT, a strong thunderstorm was located 6 miles north of Big
Cedar, moving east at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of southeastern Le
Flore County.

LAT...LON 3466 9474 3478 9478 3488 9445 3462 9446
TIME...MOT...LOC 2010Z 263DEG 13KT 3473 9468

The radar

The Western Arkansas radar (KSRX), 92 km away, was scanning. The volume nearest the first event began at 20:10 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
July 16, 2:10 PM CST
Where
Washington County, 2.62 mi ESE of Wheeler
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.106, -94.207

Strong thunderstorm wind snapped large tree limbs near Holcomb Elementary School.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2018Every state in 2018This day in weather historyWarnings in Arkansas, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771410.